South Dakota, 2017Flash Flood and Hail in South Dakota, August 13, 2017
August 13, 2017 · NWS ABR · 3 events in 3 counties and zones
Numerous thunderstorms developed along a cold front and brought hail up to the size of golf balls along with very heavy rains of 2 to 4 inches. The very heavy rains brought flash flooding near Twin Brooks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed along a cold front and brought hail up to the size of golf balls along with very heavy rains of 2 to 4 inches. The very heavy rains brought flash flooding near Twin Brooks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 11:25 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 11:25 PM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 AM CDT Sun Aug 13 2017
.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017
Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.
The low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.
.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017
The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1224 AM CDT Sun Aug 13 2017
Vfr conditions will get replaced with a mix of ifr/mvfr cigs late
tonight and toward morning. Any thunderstorms may cause mvfr or
even ifr cigs/vsbys for a short time. The lower mvfr cigs should
gradually improve during the morning and afternoon on Sunday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...Serr
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Aug 12, 3:15 AM CST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017
MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017
This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.
.DAY ONE...Today and Tonight
The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.
Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/
This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.
.DAY ONE...Today and Tonight
A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
Connelly
In the hours before
Local storm report, Aug 12, 7:48 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN 7 E TRAIL CITY 45.46N 100.59W
08/12/2017 M2.50 INCH DEWEY SD PUBLIC
MAJORITY FELL FROM 5-7 PM. RUSHING WATER IN
DITCHES AND ACROSS A FEW RURAL SECTION LINE
ROADS EARLIER.
&&
RLLocal storm report, Aug 12, 8:01 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
901 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
08/12/2017 M60 MPH DEWEY SD MESONET
&&
RLLocal storm report, Aug 12, 8:10 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 7 E TRAIL CITY 45.46N 100.59W
08/12/2017 DEWEY SD PUBLIC
CLOSE TO 2.5 INCHES OF RAIN FELL FROM 5-7 PM
AT THIS LOCATION WITH HEAVIER RADAR
ESTIMATED AMOUNTS FURTHER SOUTH. RUSHING
WATER OBSERVED IN DITCHES AND ACROSS A FEW
RURAL SECTION LINE ROADS. ESTIMATED TIME OF
FLOOD CONDITIONS.
&&
RLLocal storm report, Aug 12, 8:20 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 6 ESE WALKER 45.88N 100.98W
08/12/2017 M1.00 INCH CORSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Aug 12, 8:21 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 6 ESE WALKER 45.88N 100.98W
08/12/2017 M1.80 INCH CORSON SD PUBLIC
&&
RLLocal storm report, Aug 12, 8:55 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN KENNEBEC 43.90N 99.86W
08/12/2017 M1.16 INCH LYMAN SD CO-OP OBSERVER
24 HOUR TOTAL.
&&
RLFlash Flood, Grant
- When
- August 13, 1:45 AM CST to 4:45 AM CST
- Where
- Grant County, 1.95 mi E of Twin Brooks to 1.98 mi E of Twin Brooks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.200, -96.760
Very heavy rains brought a creek out of its banks with flooding over the road.
Hail, Hamlin
- When
- August 13, 9:25 AM CST
- Where
- Hamlin County, 1.47 mi NNE of Hayti
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.670, -97.190
Hail, Clark
- When
- August 13, 10:33 AM CST
- Where
- Clark County, 0.49 mi W of Naples
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.770, -97.510
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in New Jersey, August 13, 20171 injured · 1 event
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719503, 719504, 719505.